Alert archive / Indiana / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 176, NWS Louisville, KY

June 27, 2002Washington County, Indiana

NWS Louisville, KY issued this severe thunderstorm warning at Jun 27, 2002, 6:34 PM EST for Washington County, Indiana. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 27, 2002, 6:34 PM EST (23:34 UTC)
Expired
Jun 27, 2002, 7:05 PM EST
In force
31 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

County Washington County, IN

The radar

The Louisville radar (KLVX), 74 km from the middle of the area, began a volume at 23:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.6 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2002-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1717 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2002-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1717 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
799 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLMK 272334
SVRSDF
INC175-280005-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
634 PM EST THU JUN 27 2002

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WASHINGTON COUNTY IN SOUTH CENTRAL INDIANA

* UNTIL 705 PM EST

* AT 633 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER RUSH CREEK VALLEY...OR ABOUT 38 MILES
  NORTHWEST OF LOUISVILLE...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PLATTSBURG...SALEM...BECKS MILL...ORGAN SPRINGS AROUND 640 PM EST
  CANTON AROUND 650 PM EST
  NEW PHILADELPHIA...PUMPKIN CENTER...SOUTH BOSTON...FARABEE AROUND
  655 PM EST
  LITTLE YORK AROUND 700 PM EST

DAMAGING WINDS IN EXCESS OF 55 MPH ARE EXPECTED FROM THIS STORM. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. STAY AWAY
FROM WINDOWS AND ANY DOWNED POWER LINES.

REPORT SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LOUISVILLE.

LAT...LON 3878 8623 3843 8631 3843 8601 3872 8590

DK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 1:45 PM EST, 4 hours 49 minutes earlier.

Area forecast discussion, Jun 27, 1:45 PM EST, 4 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
245 PM EDT THU JUN 27 2002

CDFNT CURRENTLY LIES FM NR LAKE ERIE WESTWARD ACRS NRN IN INTO CNTRL
IL. JUST AHD OF THE FNT...TSTMS HV DVLPD FM CNTRL OH TO NR IND TO
JUST E OF STL. MOST NUMEROUS TSTMS ARE OCCRG ON ERN END OF LINE
GIVEN STRONGER WIND FIELDS AND FORCING...BUT EXPECT TSTMS OVR CNTRL
IL TO INCRS IN COVERAGE DURG LATE AFTN AS CONTD HEATING AND WK
LOW-LVL CNVRGNC AND CURRENT SFC-BASED LI VALUES AROUND -7 INITIATE
DVLPMT. ACTIVITY WL SETTLE INTO S-CNTRL IN BY EVNG THEN ACRS CNTRL
KY LATER TNGT. THESE STMS SHLD OUTRUN FRONT GIVEN WEAK NWLY FLOW
ALOFT. THEN MESOETA SUGGESTS A NARROW LINE OF ADDTNL SHWRS/TSTMS
COULD FORM LATER TNGT ALG FNT AND MV TO ARND OH VLY BFR DISSIPATING
BY FRI MRNG. THIS IS PSBL BUT NOT FOR SURE. MEANWHILE...SCT TSTMS WL
CONT LATE THIS AFTN AND EVNG ACRS CNTRL KY IN WEAK SWLY FLOW AHD OF
LWR MS VLY TROF AXIS (SIMILAR TO LAST FEW DAYS). GIVEN PW VALUES FM
1.5 TO 2.0 INCHES AND RELATIVELY SLOW CELL MVMNT...BRIEF VERY HVY
RAIN WL OCR WITH STGR CELLS...AND THIS IS MENTIONED IN FCST.

FNT SHLD BE NR OR JUST S OF OH RVR BY FRI MRNG. MODELS DIFFER A BIT
ON EXACT LOCATION OF BNDRY WITH TIME...AND BNDRY WL BECOME MORE
DIFFUSE WITH TIME AS WELL AS UPR LVL RIDGE EVENTUALLY BUILDS ACRS MS
VLY. NEVERTHELESS...MODELS DO SUGGEST FNT WL BECOME NEARLY STNRY
SOMEWHERE OVR CNTRL OR S-CNTRL KY. ETA SUGGESTS BNDRY MAY LIE OVR
N-CNTRL KY BUT WL LEAN TWRD A SLIGHTLY FARTHER S POSITION.

ALTHOUGH DEEP-LYRD MSTR WL PUSH S OF FCST AREA BY LATER FRI ASSOCD
WITH MID-LVL TROF/SHEAR AXIS...LOW-LVL MSTR AND INSTBLTY GRADIENT
ARE PROGGED TO REMAIN OVR CNTRL KY ALG WEAK SFC BNDRY. AS A
RESULT...AFTN AND EARLY EVNG ISOLD/SCT TSTMS WL REMAIN PSBL FRI THRU
SUN (I.E. HIGHLY DIURNAL IN NATURE) ASSUMING ENOUGH LOCALIZED
LOW-LVL MSTR CNVRGNC CAN OCR TO INITIATE DVLPMT. AT THIS TIME...WL
LEAVE MOST OF N-CNTRL AND E-CNTRL KY DRY FRI THRU SUN BUT CANT RULE
OUT ISOLD TSTM ESPCLY LATER IN WEEKEND AS HUMIDITY BUILDS AGN.

IN EXTENDED FCST...NO MAJOR WX SYSTEMS EXPCTD...WITH A TYPICAL
SUMMERTIME HEAT AND HUMIDITY PTRN AND ISOLD/SCT AFTN/EVNG CNVCTN
PSBL.

GUIDANCE TEMPS APR REASONABLE WITH NO MAJOR CHGS NEEDED AT THIS
TIME.

.SDF...NONE.
FUNK

In the hours before

Special weather statement, Jun 27, 2:39 PM EST, 3 hours 55 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-280200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
339 PM EDT THU JUN 27 2002

THE STORM PREDICTION CENTER HAS FORECAST A SLIGHT RISK OF SEVERE
THUNDERSTORMS THROUGH THE EVENING HOURS ACROSS ALL OF CENTRAL
KENTUCKY AND SOUTH CENTRAL INDIANA.

SCATTERED STORMS MAY BEGIN TO ORGANIZE ALONG AND AHEAD OF A
SOUTHWARD MOVING COLD FRONT THROUGH THE EVENING HOURS. LINES OF
THUNDERSTORMS MAY PRODUCE HIGH WINDS, AND IF ENOUGH INSTABILITY
COALESCES, THESE STORMS COULD PRODUCE HAIL TO THE SIZE OF NICKELS.

INTENSE RAINFALL AND FLOODING IS ALSO A THREAT FROM STORMS THAT
DEVELOP. THE FORECAST STORM MOTIONS, TO THE EAST NORTHEAST AT 20 TO
30 MPH, ARE NEARLY PARALLEL TO THE FRONTAL ORIENTATION WHICH COULD
PROMOTE THE DEVELOPMENT OF SOME TRAINING THUNDERSTORM CELLS. IN
ADDITION, ATMOSPHERIC MOISTURE VALUES ARE FROM 150 TO 200 PERCENT OF
NORMAL FOR LATE JUNE, WHICH IS CONDUCIVE TO HEAVY RAIN PRODUCTION.

STAY TUNED TO NOAA WEATHER RADIO, LOCAL TELEVISION OR RADIO
STATIONS, AND THE INTERNET FOR FURTHER UPDATES. SKYWARN SPOTTER
ACTIVATION MAY BE REQUIRED THIS EVENING.

SMALLCOMB

Nearby

Severe Thunderstorm Warnings in Indiana, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.